Alert archive / Alabama / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 272, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Oct 14, 2014, 6:13 AM CDT for 4 counties in Alabama. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 14, 2014, 6:13 AM CDT (11:13 UTC)
- Expired
- Oct 14, 2014, 7:00 AM CDT
- In force
- 47 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Coffee County, AL, Dale County, AL, Geneva County, AL, Houston County, AL
The radar
The Ft Rucker radar (KEOX), 38 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 14, 6:15 AM CDT | TSTM WND DMG | Enterprise, AL | TREE DOWN IN ENTERPRISE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 14, 3:27 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 11.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1247 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
914 WUUS52 KTAE 141113 SVRTAE ALC031-045-061-069-141200- /O.NEW.KTAE.SV.W.0272.141014T1113Z-141014T1200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 613 AM CDT TUE OCT 14 2014 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN COFFEE COUNTY IN SOUTHEAST ALABAMA... THIS INCLUDES THE CITY OF ENTERPRISE... SOUTHWESTERN DALE COUNTY IN SOUTHEAST ALABAMA... THIS INCLUDES THE CITIES OF...FORT RUCKER...DALEVILLE... CENTRAL GENEVA COUNTY IN SOUTHEAST ALABAMA... THIS INCLUDES THE CITY OF GENEVA... NORTHWESTERN HOUSTON COUNTY IN SOUTHEAST ALABAMA... * UNTIL 700 AM CDT * AT 611 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ENTERPRISE TO GENEVA...OR ALONG A LINE EXTENDING FROM COPPINVILLE TO SOMERSET...AND MOVING EAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEVEL PLAINS...HARTFORD...NEWTON...SLOCOMB AND PINCKARD PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL THIS STORM PASSES. && LAT...LON 3138 8589 3139 8552 3099 8556 3099 8591 TIME...MOT...LOC 1114Z 292DEG 17KT 3133 8580 3099 8584 $$ 42-DVD
2 follow-up statements
249 WWUS52 KTAE 141142 SVSTAE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 742 AM EDT TUE OCT 14 2014 ALC031-141152- /O.CAN.KTAE.SV.W.0272.000000T0000Z-141014T1200Z/ COFFEE AL- 642 AM CDT TUE OCT 14 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COFFEE COUNTY IS CANCELLED... LAT...LON 3099 8556 3100 8590 3139 8565 3139 8552 TIME...MOT...LOC 1142Z 292DEG 17KT 3138 8556 3098 8582 $$ ALC045-061-069-141200- /O.CON.KTAE.SV.W.0272.000000T0000Z-141014T1200Z/ DALE AL-GENEVA AL-HOUSTON AL- 642 AM CDT TUE OCT 14 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT FOR NORTHWESTERN HOUSTON...EASTERN GENEVA AND SOUTHWESTERN DALE COUNTIES... AT 640 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS NEAR 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BAGWELLS CROSSROADS TO THURSTON...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF OZARK TO GENEVA...MOVING EAST AT 20 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KELLYS CROSSROADS...HENDRIX CROSSROAD...WICKSBURG...HARTFORD...DUNDEE... BLACK...PINCKARD...BALD HILL...BAILEY CROSSROAD...HOLLIS DAIRY ROAD AND SLOCOMB PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL THIS STORM PASSES. && LAT...LON 3099 8556 3100 8590 3139 8565 3139 8552 TIME...MOT...LOC 1142Z 292DEG 17KT 3138 8556 3098 8582 $$ 42-DVD
938 WWUS52 KTAE 141154 SVSTAE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 654 AM CDT TUE OCT 14 2014 ALC045-061-069-141205- /O.EXP.KTAE.SV.W.0272.000000T0000Z-141014T1200Z/ DALE AL-GENEVA AL-HOUSTON AL- 654 AM CDT TUE OCT 14 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOUSTON...EASTERN GENEVA AND SOUTHWESTERN DALE COUNTIES WILL EXPIRE AT 700 AM CDT... RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3... OR YOU MAY CONTACT LAW ENFORCEMENT. LAT...LON 3099 8556 3100 8590 3139 8565 3139 8552 TIME...MOT...LOC 1155Z 292DEG 17KT 3136 8549 3096 8575 $$ 42-DVD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 1:39 AM CDT, 4 hours 34 minutes earlier.
Area forecast discussion, Oct 14, 1:39 AM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
239 AM EDT Tue Oct 14 2014
...ACTIVE WEATHER EXPECTED TODAY WITH THE POTENTIAL FOR SEVERE
STORMS AND FLASH FLOODING ACROSS PORTIONS OF THE AREA...
.Near Term [Through Today]...
A squall line moving into our westernmost zones at 06Z will
continue to sweep from west to east across the region today
bringing with it a threat for severe storms and heavy rainfall. A
tornado watch is in effect for all of our western zones including
portions of SW GA and the western Big Bend until 7 am EDT. This
watch will likely be extended eastward as the day progresses. By 9
am, the leading edge of the squall line should be near an Albany
to Tallahassee to Apalachicola line and east of our FA by early to
mid afternoon. The severe threat will end in the wake of the
squall line but rain chances won't end until the passage of the
cold front.
The main severe weather threat continues to be damaging straight
line winds, with a few isolated tornadoes possible. The flash flood
threat will come from the potential for training convection from
south to north out ahead of the main squall line over areas that
have already seen several inches of rain.
.Short Term [Tonight Through Thursday]...
The cold front should be near TLH by 00Z Wednesday and completely
east of the area by 06-08Z. Even at this short time range, there are
timing differences of a few hours among the models. Evening PoPs
will range from categorical over the southeast FL Big Bend counties
to chance over the rest of the Big Bend and Southwest GA. A much
drier and cooler air mass will settle in behind the front to bring
some classic October weather to the region for Wednesday and
Thursday. Afternoon highs will actually be a couple of degrees below
normal, around 80 in FL with upper 70s to the north. Overnight lows
Wednesday night will drop several degrees below normal ranging from
the mid 50s at the coast to the upper 40s across the normally cooler
areas west of an ABY to TLH line.
.Long Term [Thursday Night Through Tuesday]...
Dry weather is expected through the period with high pressure in
the wake of the strong cold front on Tuesday. Temperatures will
be within a few degrees of average for this time of year.
&&
.Aviation...
[Through 06Z Wednesday] Numerous showers and thunderstorms will
cross the area today ending from west to east from midday through
the early evening. MVFR conditions will be most common in
thunderstorms, but brief periods of IFR will also occur in the
heavier showers. Winds will also be quite gusty in storms. Strong
southerly winds will shift to the WNW behind a cold front during
the latter part of the period, with VFR conditions then
prevailing.
&&
.Marine...
Small craft advisory conditions will continue today, but end with
the passage of a cold front. Moderate west to northwest winds will
then persist below headline criteria through Thursday with lighter
winds arriving for Friday and Saturday as high pressure builds over
the waters.
&&
.Fire Weather...
Widespread showers and thunderstorms will end from west to east
later today and this evening as a strong cold front pushes through.
A cooler and much drier airmass will settle into the area for the
remainder of the week but Red Flag conditions are not expected.
&&
.Hydrology...
Radar estimates and rain gages indicates that 1-2 inch rainfall
totals have been common from the western FL Big Bend west across the
FL Panhandle and north into Southeast AL. However, there have been a
few bands of higher amounts in the 5-7 inch range. These areas are
primed and any additional rainfall (which is expected) could very
well result in flash flooding. The most vulnerable counties are
southeast Walton, Washington, eastern Homes, western Jackson, Gulf,
western Franklin and southern Liberty. An additional 1-2 inches of
rainfall will be common across the area with locally higher amounts
up to 5 inches or so. The flash flood watch will remain in place.
While some of the flashier streams and creeks could see some sharp
rises, flooding of main stem rivers is not anticipated.
&&
.Preliminary Point Temps/PoPs...
Tallahassee 83 55 80 50 80 / 90 40 10 0 0
Panama City 80 58 79 56 79 / 90 10 0 0 0
Dothan 80 52 77 49 78 / 80 10 0 0 0
Albany 80 54 78 50 79 / 90 30 10 0 0
Valdosta 82 58 79 50 79 / 90 70 10 0 0
Cross City 84 64 81 51 80 / 80 80 10 0 0
Apalachicola 82 58 78 55 79 / 100 20 0 0 0
&&
.TAE Watches/Warnings/Advisories...
FL...Flash Flood Watch through this afternoon for Calhoun-Central
Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-Gadsden-
Holmes-Inland Bay-Inland Franklin-Inland Gulf-Inland Walton-
Jackson-Liberty-South Walton-Washington.
High Rip Current Risk through late tonight for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
GA...Flash Flood Watch through this afternoon for Clay-Decatur-Early-
Miller-Seminole.
AL...Flash Flood Watch through this afternoon for Coffee-Dale-Geneva-
Henry-Houston.
GM...Small Craft Advisory until 5 PM EDT this afternoon for Apalachee
Bay-Coastal waters From Ochlockonee River to Apalachicola
FL out to 20 NM-Coastal waters from Suwannee River to
Keaton Beach FL out 20 NM-Coastal waters from Apalachicola
to Destin FL out 20 NM-Waters from Suwannee River to
Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
to Destin FL from 20 to 60 NM.
&&
NEAR TERM...BARRY
SHORT TERM...WOOL
LONG TERM...DVD
AVIATION...WOOL
MARINE...WOOL
FIRE WEATHER...BARRY
HYDROLOGY...WOOLIn the hours before
Local storm report, Oct 14, 2:21 AM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
321 AM EDT TUE OCT 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM TSTM WND GST EUCHEEANNA 30.65N 86.05W
10/14/2014 M60 MPH WALTON FL TRAINED SPOTTER
LIGHTNING ALSO STRUCK A TREE NEAR THE HOME. WIND RECORDED
BY ANEMOMETER.
&&
WOOLLocal storm report, Oct 14, 2:37 AM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
337 AM EDT TUE OCT 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 AM MARINE TSTM WIND PANAMA CITY BEACH 30.21N 85.85W
10/14/2014 M55 MPH BAY FL MESONET
48-KT GUST MEASURED BY THE INSTRUMENTATION LOCATED ON THE
PANAMA CITY BEACH PIER.
&&
WOOLLocal storm report, Oct 14, 2:48 AM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
348 AM EDT TUE OCT 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM TSTM WND DMG PANAMA CITY 30.18N 85.67W
10/14/2014 BAY FL 911 CALL CENTER
SEVERAL REPORTS OF POWER LINES DOWN FROM AROUND THE
PANAMA CITY BEACH AREA AND PANAMA CITY. WIND WAS ALSO
DRIVING RAINWATER INTO SOME CONDO UNITS THROUGH THE
BALCONY DOORS ON PANAMA CITY BEACH.
&&
08-LAMERSLocal storm report, Oct 14, 2:49 AM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
349 AM EDT TUE OCT 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 AM TSTM WND DMG PANAMA CITY BEACH 30.21N 85.85W
10/14/2014 BAY FL 911 CALL CENTER
POWER LINES DOWN IN SEVERAL LOCATIONS IN PANAMA CITY
BEACH.
&&
08-LAMERSLocal storm report, Oct 14, 5:33 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
633 AM EDT TUE OCT 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 AM TSTM WND DMG PANAMA CITY BEACH 30.21N 85.85W
10/14/2014 BAY FL PUBLIC
DELAYED REPORT. A SIGN AND TREE LIMBS BLOWN DOWN.
&&
08-LAMERSLocal storm report, Oct 14, 6:04 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
704 AM EDT TUE OCT 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 AM TSTM WND DMG SANTA ROSA BEACH 30.39N 86.23W
10/14/2014 WALTON FL 911 CALL CENTER
COUPLE OF TREES DOWN AROUND SANTA ROSA BEACH
&&
DVDNearby
Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.